Michigan, 2004

Damaging Wind in Michigan, August 17, 2004

August 17, 2004 · NWS IWX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 17, 2:59 PM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 17, 2:59 PM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
259 PM EST TUE AUG 17 2004

.SHORT TERM...
TONIGHT AND WEDNESDAY...MUCAPES ALREADY IN EXCESS OF 2500 J/KG
NOSING INTO NORTHWEST INDIANA AT 18Z WITH UPPER 60S SURFACE
DEWPOINTS ADVECTING IN FROM NORTHERN/CENTRAL ILLINOIS. WV IMAGERY
DEPICTING DRYING/ENHANCED MID LEVEL SHORTWAVE TROUGH INTO EASTERN
IOWA. CONVECTION SHOULD CONTINUE TO ENHANCE/ORGANIZE ACROSS
NORTHEAST ILLINOIS ALONG AXIS OF DESTABILIZING AIRMASS AND HAVE
INCREASED POPS TO LIKELY WITH MENTION OF POTENTIAL SEVERE NORTHWEST
ZONES THIS EVENING TO LOW CHANCE POPS SOUTHEAST. 0-6KM SHEAR AROUND
30KT WITH ADEQUATE CAPE WB ZERO AROUND 10KFT WARRANTS MENTION OF
SEVERE POTENTIAL HOWEVER SHOULD BE LARGELY DIURNAL AND SEE
CONVECTION WEAKEN AS IT MOVES THROUGH FORECAST AREA. LULL IN TSRA
ACTIVITY WED MORNING AS SECOND STRONGER WAVE APPROACHES WITH TSRA
INITIATION BY LATE AFTERNOON. HAVE REMOVED MENTION OF POPS IN AM AND
WITH FAIR AMOUNT OF SUN AND 8H TEMPS INTO UPPER TEENS HAVE RAISED
MAX TEMPS A FEW OVER PREVIOUS. SEVERE POTENTIAL AGAIN DY2...HWO HAS
COVERED FOR NOW...A BIT EARLY TO MENTION IN ZONES ESPECIALLY WITH
TIMING DETAILS LATE AFTERNOON INTO EVENING TO STILL BE WORKED OUT.

&&

.LONG TERM...
WEDNESDAY NIGHT THROUGH TUESDAY...ACTIVE PATTERN SETTING UP THROUGH
FRIDAY...THEN DRIER AND COOLER WEATHER THIS WEEKEND INTO EARLY NEXT
WEEK. NCEP MODELS HAVE COME INTO GOOD AGREEMENT ON TIMING OF COOL
FRONT WEDNESDAY NIGHT. EARLY EVENING MODEL CAPES STILL ABOVE 2000
J/KG... WITH GOOD UPPER SUPPORT INDICATED...ESPECIALLY BY THE GFS.
THEREFORE...HAVE RAISED POPS TO 50 PERCENT ALL AREAS AS REASONABLY
CONFIDENT OF TIMING OF FRONT. SEVERE STORMS POSSIBLE INTO EARLY
WEDNESDAY NIGHT. MODELS HAVE HAVE BEEN TRENDING HIGH TEMPS THURSDAY
DOWN THE LAST FEW RUNS....AND APPEAR ON TRACK.  PREVIOUS SHIFT
LOWERED HIGH TEMPS THURSDAY AND THESE STILL APPEAR ON TRACK...SO
HAVE LEFT AS IS. WAVE SHOULD DEVELOP ALONG FRONT THURSDAY NIGHT AND
TRACK EAST AS A REINFORCING COLD FRONT APPROACHES. SHOULD BE A TIGHT
THERMAL AND TIGHT MOISTURE GRADIENT DURING THE DAY FRIDAY. ETA CAPES
WERE EVEN HIGHER FRIDAY AFTERNOON THAN WEDNESDAY EVENING...WITH
VALUES IS SOME SPOTS ABOVE 3700 J/KG. ETA/GFS 0-3 KM STORM RELATIVE
HELICITY OVER 250 M2/S2 SOUTH AND SE OF FWA...SO SEVERE STORMS
CERTAINLY POSSIBLE. GFS NEAR MARION HAS AN IMPRESSIVE SRH OF OVER
800 M2/S2 FRIDAY AFTERNOON WITH ALL OF THESE FACTORS COMING
TOGETHER...EVEN THOUGH SOME UNCERTAINTIES ON TIMING OF FRONT...HAVE
RAISED POPS FRIDAY TO 50 PERCENT. SUBSEQUENT SHIFT WILL NEED TO
EVALUATE SEVERE POTENTIAL FRIDAY.

LOOKS LIKE AFTER FRIDAY...A COOL AND DRY PATTERN WILL SET UP THROUGH
AT LEAST MONDAY. GFS 00Z RUN HINTING AT A CHANCE FOR STORMS AS EARLY
AS MONDAY NIGHT. HAVE LEFT MONDAY NIGHT AND TUESDAY DRY AS
SIGNIFICANT RUN TO RUN INCONSISTENCIES ABOUND AFTER DAY 5 IN THE
GFS. ALSO...GFS AND CANADIAN ENSEMBLES INDICATING BELOW AVERAGE
CONFIDENCE IN ANY SOLUTION BY TUESDAY. GIVEN COOL PATTERN SO FAR
THIS MONTH...AND ON RECORD PACE FOR THE COOLEST AUGUST ON RECORD AT
SBN...HAVE KEPT TEMPERATURES AT LEAST A LITTLE BELOW NORMAL THROUGH
THE PERIOD.

&&

.AVIATION...
LARGELY CONTINUED WITH TIMING OF GOING TERMINALS. AIRMASS ACROSS
NORTHERN INDIANA SLOWLY DESTABILIZING WITH NOSE OF HIGHER LOW LEVEL
THETA E AIR AND MODIFIED ETA SOUNDINGS WITH 2000-3000 J/KG SBCAPES
WITH ABOUT 30KT 0-6KM SHEAR. AS STORMS MOVE EAST AFTER SUNSET LESS
CERTAINTY OF ORGANIZATION WITH DESTABILIZATION AND CONTINUED VCTS
MENTION AT KFWA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.

&&

PBM/SKIP
Hazardous weather outlook, Aug 17, 5:03 AM EST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
503 AM EST TUE AUG 17 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-181000-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
503 AM EST TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A
CHANCE THAT A FEW STORMS COULD BE SEVERE...MAINLY ACROSS NORTHWEST
INDIANA AND SOUTHWEST LOWER MICHIGAN.  LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM WEDNESDAY THROUGH FRIDAY.
ISOLATED SEVERE THUNDERSTORMS MAY BE POSSIBLE...ESPECIALLY IN THE
LATE AFTERNOON AND EVENING HOURS WITH WIND AND HAIL AGAIN BEING THE
PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON.

In the hours before

Local storm report, Aug 17, 6:08 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
608 PM EST TUE AUG 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             3 NE FRANCESVILLE       41.02N 86.84W
08/17/2004  1.75 INCH        PULASKI            IN   LAW ENFORCEMENT

0605 PM     HAIL             LA PORTE                41.61N 86.71W
08/17/2004  1.75 INCH        LA PORTE           IN   AMATEUR RADIO

&&

TC

The radar

The Northern Indiana radar (KIWX), 99 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berrien

When
August 17, 6:08 PM EST
Where
Berrien County, New Buffalo
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.783, -86.750

Law enforcement reported power lines down in New Buffalo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420914.